Alert archive / Indiana / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 11, NWS Indianapolis, IN

April 20, 2000Putnam County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Apr 20, 2000, 1:23 PM EST for Putnam County, Indiana. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 20, 2000, 1:23 PM EST (18:23 UTC)
Expired
Apr 20, 2000, 2:00 PM EST
In force
37 min
Issued by
NWS Indianapolis, IN
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Putnam County, IN

The radar

The Indianapolis radar (KIND), 53 km from the middle of the area, began a volume at 18:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 20, 1:45 PM ESTThunderstorm Wind 50 EBainbridge, IN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 20, 10:00 AM ESTTornado WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 6.4 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2000-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 595 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2000-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 167 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
595 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
873 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
167 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 201826
SVRIND
INC133-201900-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
123 PM EST THU APR 20 2000

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PUTNAM COUNTY IN WEST CENTRAL INDIANA

* UNTIL 200 PM EST

* AT 118 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES NORTHWEST OF GREENCASTLE...MOVING 
  NORTHEAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BAINBRIDGE AT 130 PM EST
  ROACHDALE AT 140 PM EST
  

A TORNADO WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO MOVE
TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR
SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN INDIANAPOLIS.

LAT...LON 3984 8703 3948 8702 3949 8672 3985 8671

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 3:15 AM EST, 10 hours 8 minutes earlier.

Area forecast discussion, Apr 20, 3:15 AM EST, 10 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
315 AM EST THU APR 20 2000

PROGRESSIVE UPPR FLOW PTN XPCTD TO CONT DURG THIS FCST PD AS UPPR LO
CURRENTLY IN THE PLAINS CROSSES THE AREA TONIGHT AND MOVES INTO THE
APLCN MNTS ON FRI. SFC LO IS XPCTD TO MOV OVR THE NRN SECTIONS OF
THE FCST AREA TONIGHT. CDFNT IS PROGGED TO PASS THRU DURG THE
LT AFT/EVEN HRS. MODELS IN GOOD AGREEMENT WITH THESE DETAILS. FCST
FOCUS CENTERS ON PCPN AND SVR POTENTIAL.

NOT SEEING MUCH IN THE WAY OF SIG PCPN DVLPMENT OVR THE AREA YET WITH
RADAR SHOWING ONLY SCT SHWRS. APPEARS MAIN PCPN THREAT TODAY WL COME
IN TWO WAVES. THE FIRST WL ARRIVE LTR THIS MORN AS REMNANTS OF TSTM
COMPLEX CURRENTLY RACING NE ACRS MO/AR MOV THRU THE AREA. THERE
SHOULD BE A BREAK IN THE EARLY AFT...FOLLOWED BY ACTVY ASSOCIATED WITH
CDFNT IN THE LT AFT/EARLY EVE TIME FRAME. STILL APPEARS THREAT FOR
SOME SVR WITH THE CDFNT ACTVY. DECENT INSTABILITY/LIFT BY THIS AFT AS
LO LVL THERMAL RDG MOVS INTO THE AREA. THINK INSTABILITY MAY BE
MAXIMIZED FURTHER AS THERE COULD BE BREAKS IN THE CLD COVER IN THE
WAKE OF MORN ACTVY UNDER DRY SLOT...ESPECIALLY CONSIDERING THE LACK
OF WIDESPREAD LO CLDS UPSTREAM. THERE IS SOME SHEAR...HOWEVER BEST
SHEAR WL BE LOCATED S OF OH RVR WHERE LO/UPPR LVL JETS CROSS. ALL IN
ALL...HI POPS ARE IN ORDER ALL AREAS ALNG WITH A MENTION OF A FEW SVR
STORMS IN ZONES.

TSTMS SHOULD END FM SW TO NE WITH FROPA. APPEARS WRAP AROUND PCPN WL
MOV BACK INTO MOST ZONES LTR TONIGHT AND WL LINGER MAINLY OVR THE
NERN ZONES FRI MORN AS UPPR LO PULLS AWAY. WL CONT WITH HI POPS ALL
ZONES TONIGHT...AND GO WITH HI POPS IN THE NE ZONES FRI MORN TAPERING
TO CHC POPS IN T
HE SW.

CONSIDERING LO LVL TEMPS PTNS FM THE MODELS...OVERALL THE NGM MOS
TEMPS LOOK GOOD. WITH STG CAA ON FRI COMBINED WITH CLD COVER...THERE
SHOULD ONLY BE MODEST RISES ON FRI.

.IND...NONE.
JAS

In the hours before

Local storm report, Apr 20, 11:44 AM EST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1144 AM EST THU APR 20 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1142 AM    DELPHI                    IN   1 INCH HAIL
04/20/00   CARROLL                        EVENT DURATION 5
                                          MINUTES. REPORTED BY
                                          LAW ENFORCEMENT OFFICIIAL.
Local storm report, Apr 20, 11:48 AM EST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1148 AM EST THU APR 20 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1145 AM    DELPHI                    IN   .88 INCH HAIL
04/20/00   CARROLL                        REPORTED BY HAM RADIO
                                          OPERATOR. WB9BQK
Special weather statement, Apr 20, 11:48 AM EST, 1 hour 35 minutes before
INZ062-070-201720-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1148 AM EST THU APR 20 2000

A LINE OF THUNDERSTORMS STRETCHED FROM BLOOMINGTON TO BEDFORD IN
MONROE AND LAWRENCE COUNTIES. THESE STORMS WERE MOVING TO THE
NORTHEAST AT AROUND 50 MPH. GUSTY WINDS TO 45 MPH ALONG WITH HEAVY
RAINS AND FREQUENT LIGHTNING WILL BE POSSIBLE WITH THIS STORM.
SMALL HALL IS ALSO POSSIBLE.

A TORNADO WATCH IS IN EFFECT FOR MUCH OF WESTERN INDIANA...INCLUDING
MONROE AND LAWRENCE COUNTIES. PEOPLE SHOULD STAY ALERT TO WEATHER
CONDITIONS AND LISTEN FOR WARNINGS AND STATEMENTS TODAY.

PUMA
Special weather statement, Apr 20, 11:53 AM EST, 1 hour 30 minutes before
INZ043-044-051-052-060-067-201740-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1153 AM EST THU APR 20 2000

...STORNG THUNDERSTORMS APPROACHING WEST CENTRAL INDIANA...

A LINE OF STRONG THUNDERSTORMS IN EASTERN ILLINOIS WERE MOVING
NORTHEAST AT NEAR 50 MPH. THESE STORMS WILL PASS ACROSS VIGO...
VERMILLION...PARKE AND SULLIVAN COUNTIES IN THE NEXT FEW HOURS.
THESE STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS TO 45 MPH ALONG
WITH HEAVY RAINS AND FREQUENT LIGHTNING. HALL WILL BE ALSO POSSIBLE.

A TORNADO WATCH IS IN EFFECT FOR MUCH OF WESTERN INDIANA...INCLUDING
VIGO...VERMILLION...PARKE AND SULLIVAN COUNTIES. CITIES THAT WILL BE
EFFECTED INCLUDE TERRE HAUTE...SULLIVAN...ROCKVILLE AND
CLINTON. PEOPLE SHOULD STAY ALERT TO WEATHER CONDITIONS AND LISTEN
FOR WARNINGS AND STATEMENTS TODAY.

PUMA
Local storm report, Apr 20, 11:54 AM EST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1154 AM EST THU APR 20 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1120 AM    3 S LAFAYETTE             IN   1 INCH HAIL
04/20/00   TIPPECANOE                     EVENT DURATION 5
                                          MINUTES. REPORTED BY
                                          HAM RADIO OPERATOR.
Special weather statement, Apr 20, 12:38 PM EST, 45 minutes before
INZ043>045-051>053-060-061-067-201830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1238 PM EST THU APR 20 2000

...STRONG THUNDERSTORMS CROSSING WEST CENTRAL INDIANA...

A LINE OF STRONG THUNDERSTORMS STRETCHING FROM DANA IN
VERMILLION COUNTY TO EXTREME WESTERN SULLIVAN COUNTY ARE MOVING
NORTHEAST AT AROUND 40 MPH. THESE STORMS WILL PASS ACROSS VIGO...
VERMILLION...PARKE...CLAY AND SULLIVAN COUNTIES BY 130 PM
EST. THESE STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS TO 45 MPH
ALONG WITH HEAVY RAINS AND FREQUENT LIGHTNING. HALL WILL BE ALSO
POSSIBLE.

THE STORMS PRODUCED PEA SIZE HAIL AND GUSTS TO 40 MPH IN CLARK
COUNTY ILLINOIS.

A TORNADO WATCH IS IN EFFECT FOR MUCH OF WESTERN
INDIANA. CITIES THAT WILL BE EFFECTED INCLUDE TERRE HAUTE...
SULLIVAN...ROCKVILLE...BRAZIL AND CLINTON. PEOPLE SHOULD STAY ALERT
TO WEATHER CONDITIONS AND LISTEN FOR WARNINGS AND STATEMENTS TODAY.

PUMA

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 6:58 AM ESTSevere Thunderstorm WarningINDMadison32 min
Apr 20, 10:45 AM ESTSevere Thunderstorm WarningINDWarren30 min
Apr 20, 10:59 AM ESTSevere Thunderstorm WarningINDTippecanoe31 min
Apr 20, 11:18 AM ESTTornado WarningINDTippecanoe27 min
Apr 20, 11:34 AM ESTTornado WarningINDCarroll41 min
Apr 20, 12:50 PM ESTSevere Thunderstorm WarningINDVigo25 min
Apr 20, 1:01 PM ESTSevere Thunderstorm WarningINDClay29 min
Apr 20, 1:31 PM ESTSevere Thunderstorm WarningINDClay14 min
Apr 20, 1:37 PM ESTSevere Thunderstorm WarningINDOwen38 min
Apr 20, 1:39 PM ESTSevere Thunderstorm WarningINDHendricks51 min
Apr 20, 2:37 PM ESTSevere Thunderstorm WarningINDMonroe, Morgan38 min
Apr 20, 2:58 PM ESTSevere Thunderstorm WarningINDLawrence32 min
Apr 20, 3:04 PM ESTSevere Thunderstorm WarningINDJohnson26 min
Apr 20, 3:19 PM ESTSevere Thunderstorm WarningINDShelby26 min
Apr 20, 3:48 PM ESTSevere Thunderstorm WarningINDDecatur, Rush42 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.